Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

August 18, 2011Logan County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 18, 2011, 7:13 PM EDT for Logan County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 7:13 PM EDT (23:13 UTC)
Expired
Aug 18, 2011, 8:00 PM EDT
In force
47 min
Issued by
NWS Charleston, WV

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS81 KRLX 182313
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT THU AUG 18 2011

WVZ025-190000-
LOGAN WV-
713 PM EDT THU AUG 18 2011

...A SLOW MOVING HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL LOGAN COUNTY...

AT 706 PM EDT...A VERY SLOW MOVING THUNDERSTORM WAS LOCATED 14 MILES 
EAST OF LOGAN...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME EAST CENTRAL
LOGAN COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3787 8184 3792 8179 3790 8175 3788 8176
      3787 8178 3781 8172 3783 8168 3783 8165
      3778 8171

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:47 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 18, 2:47 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU AUG 18 2011

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL PROVIDE A CHANCE OF STORMS TODAY AND
TONIGHT. HIGH PRESSURE FOR FRIDAY. LOW PRESSURE MOVES ACROSS FOR
FRIDAY NIGHT AND INTO SATURDAY. A SOMEWHAT STRONGER COLD FRONT MOVES
THROUGH LATE SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
MOST OF THE AFTERNOON CONVECTION HAS BEEN LIMITED TO THE MOUNTAINS
TODAY...CAPPING HAS KEPT DEVELOPMENT AT BAY ELSEWHERE.  EXPECT THIS
GENERAL PATTERN TO CONTINUE INTO THE EARLY EVENING...WITH A DECREASE
WITH SUNSET.

TONIGHT...WEAK H500 SHORTWAVE MEANDERS ACROSS THE REGION...ARRIVING
AFTER 06Z FRIDAY AND EXITING THE MOUNTAINS BY EARLY AFTERNOON.
MODELS STILL STRUGGLE A BIT WITH TIMING.  OVERALL...IGNORING THE GFS
FOR NOW AS IT APPEARS TO FALL VICTIM TO CONVECTIVE FEEDBACK.
STICKING CLOSER TO NAM TIMING...CLOSER TO PREVIOUS FORECAST.  IN ANY
CASE...OVERALL FORCING AND MOISTURE IS MEAGER AND WILL KEEP ONLY LOW
CHANCE POPS AS THE SYSTEM CROSSES.

WEAK FRONT WILL ALSO BE APPROACHING ON FRIDAY.  WHATEVER IS LEFT OF
THE BOUNDARY WILL BE ACROSS THE CENTRAL CWA BY 18Z.  KEPT CHANCE
POPS MAINLY ALONG AND EAST OF THIS FOR DEVELOPMENT DURING PEAK
HEATING.  CAPPING MAY CONTINUE TO BE AN ISSUE IN SOME AREAS
THOUGH...AND WITH WEAK MIDLEVEL FLOW SEE LITTLE CHANCE FOR
SIGNIFICANT CONVECTION.

STUCK CLOSER TO BIAS-CORRECTED MOSGUIDE GRID TONIGHT FOR MIN
TEMPS...GENERALLY WARMER THAN MET/MAV.  NUDGED UP FRIDAY HIGHS BUT
STILL CAME IN A TOUCH BELOW MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...LOOKS LIKE OUR
AREA WILL BE MOSTLY IN BETWEEN 2 SYSTEMS THAT WILL BE TRACKING EAST
SOUTHEAST IN THE CONTINUING NORTHWEST FLOW ALOFT. IN DEALING WITH
RATHER MODEST MULTIPLE SHORT WAVES IN THIS FLOW PATTERN AT THIS TIME
OF YEAR...THE MODELS DO HAVE DIFFERENCES. PERHAPS THE BIGGEST
DIFFERENCE IS WITH THE BEGINNING OF THE PERIOD. MODELS DO IDENTIFY
ONE WEAK SHORT WAVE EXITING THE AREA EARLY FRIDAY NIGHT...SO WEAK
THAT IT LEAVE A FRONT TO DISSIPATE SOMEWHERE OVER OUR AREA BY FRIDAY
NIGHT. ANY LEFT OVER SHOWERS FROM THIS EXITING SYSTEM WILL BE EARLY
FRIDAY NIGHT IN THE EAST...THEN DRYING AS WEAK HIGH PRESSURE MOVES
IN FOR LATER FRIDAY NIGHT AND SATURDAY. THE MODEL DIFFERENCE
MENTIONED BEFORE IS THAT THE GFS HAS A FEED BACK PROBLEM ON
THUNDERSTORM COMPLEX FURTHER BACK OVER THE IOWA EARLIER FRIDAY AND
DRIVES ITS CONVECTIVELY INDUCED VORT MAX EASTWARD ACROSS OUR AREA
FRIDAY NIGHT....GIVING US HIGH POPS. BELIEVE THIS ACTIVITY OUT WEST
WILL WAIT FOR THE SECOND SYSTEM. THUS...THE GFS IS AN OUTLIER
SOLUTION...AND ESPECIALLY WITH A FEED BACK PROBLEM...WILL IGNORE
THIS SOLUTION AND GO WITH THE NAM FOR DETAILS.

THIS ENTAILS ENDING SHOWERS EARLY FRIDAY NIGHT IN THE
EAST...FOLLOWED BY SUNSHINE AND DRY SATURDAY.MODELS AGREE MORE ON
NEXT MORE WELL DEFINED SYSTEM AND FRONTAL SYSTEM APPROACHING SATURDAY
NIGHT AND BEYOND. WILL BRING CLOUDS IN SATURDAY NIGHT WITH CHANCE
POPS OVERSPREADING THE AREA FROM THE WEST.

MODELS AGREE TEMPERATURES WILL BE WELL UP INTO THE 80 SATURDAY WITH
THE SUNSHINE...WHILE LOWS WILL BE IN THE 60S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BASICALLY WENT WITH HPC THINKING. COLD FRONT...WITH SHOWERS AND
THUNDERSTORMS...PUSHES SOUTHEAST ON SUNDAY...WITH HIGH PRESSURE
BUILDING IN. SURFACE HIGH PRESSURE...ALONG WITH DRIER AND COOLER
WEATHER...SHOULD FULLY BE IN CONTROL OF OUR WEATHER MONDAY NIGHT
INTO WEDNESDAY. AS HIGH CENTER PUSHES SOUTHEAST...SOUTHERLY WINDS
SHOULD RESULT IN WARMER TEMPERATURES ON THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MOSTLY VFR THIS AFTERNOON INTO THE EVENING...SAVE FOR SOME SCATTERED
SHOWERS AND STORMS ACROSS MAINLY THE MOUNTAINS.  ANY RESTRICTIONS
WOULD BE BRIEF.  OVERNIGHT...FOG POTENTIAL MAINLY DEPENDS ON HOW
QUICKLY CLOUDS BUILD IN AHEAD OF NEXT SHORTWAVE.  RIGHT NOW...THINK
PATCHY VALLEY FOG MAY DEVELOP BUT THIS IS TRICKY.  MORE SCATTERED
SHOWERS ARE FORECAST OVERNIGHT AND INTO FRIDAY MORNING WITH THIS
SYSTEM.  AGAIN...THESE SHOWERS SHOULD NOT CAUSE WIDESPREAD
RESTRICTIONS OVERALL.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: AS NOTED ABOVE...FOG OCCURRENCE IS DEPENDENT ON
TIMING OF CLOUD ARRIVAL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    M    M    M    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
NO WIDESPREAD AREAS OF IFR ARE EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/RPY
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...CL
Hazardous weather outlook, Aug 18, 2:57 AM EDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
257 AM EDT THU AUG 18 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190700-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
257 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 6:07 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT THU AUG 18 2011

WVZ046-182230-
POCAHONTAS WV-
607 PM EDT THU AUG 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POCAHONTAS
COUNTY...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF MARLINTON...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3818 7991 3814 7992 3813 7993 3810 7992
      3806 7997 3806 8004 3809 8009 3824 7996
      3820 7988

14
Special weather statement, Aug 18, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT THU AUG 18 2011

WVZ025-190000-
LOGAN WV-
713 PM EDT THU AUG 18 2011

...A SLOW MOVING HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL LOGAN COUNTY...

AT 706 PM EDT...A VERY SLOW MOVING THUNDERSTORM WAS LOCATED 14 MILES
EAST OF LOGAN...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME EAST CENTRAL
LOGAN COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3787 8184 3792 8179 3790 8175 3788 8176
      3787 8178 3781 8172 3783 8168 3783 8165
      3778 8171

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:07 PM EDTSpecial Weather StatementRLXPocahontas23 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.